MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII OXINIUM FEM SZ 3 RIGHT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GII OXINIUM FEM SZ 3 RIGHT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71420148
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/09/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a total joint replacement, a gii oxinium fem sz 3 right was mistakenly implanted into a left knee.It was not caught until after cement hardened.The surgeon was notified of the mistake and he went back in and removed the implant and replaced it with the correct size 3 left femur.Patient was not harmed as consequence of this problem.
 
Event or Problem Description
It was reported that, during a total joint replacement, a right tka system (gii oxinium fem sz 3 right and genesis ii total knee tib baseplate sz 2 right) was mistakenly implanted into a left knee.It was not caught until after cement hardened.The surgeon was notified of the mistake and he went back in and removed the gii oxinium fem sz 3 right and replaced it with the correct size 3 left femur.Surgeon determined that removing the tibia would result in bone loss, requiring revision instrumentation and implants not available.He left the right tibial component in the left knee and closed the knee.Surgery was delayed by at least 30 minutes.
 
Additional Manufacturer Narrative
H10: additional information in d10.H3, h6.The devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided, the surgeon mistakenly implanted a right total knee arthroplasty system (gii oxinium fem sz 3 right and genesis ii total knee tib baseplate sz 2 right).Therefore, the reported event and subsequent partially completed revision are related to human error and is not related to a mal performance of the implant or implant failure.The future impact to the patient beyond the modified surgical procedure, the partially completed revision, the retained right tibial component in the left knee, the expected transient post-op convalescence period and the surgical delay of approximately 30 minutes cannot be confirmed nor concluded.Therefore, no further clinical/medical assessment can be rendered at this time.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use for knee systems revealed that the correct selection of the implant has been identified in warnings and precautions.The appropriate type and size should be selected for patients with consideration of anatomical and biomechanical factors.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.With the results of this investigation the root cause of this event could not be determined.Factors that could contribute to the reported event include user or procedural variance.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H11: corrected information in h6 (health effect - impact code).

Brand Name
GII OXINIUM FEM SZ 3 RIGHT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16301711
Report Number1020279-2023-00255
Device Sequence Number20352465
Product Code JWH
UDI-Device Identifier03596010434678
UDI-Public03596010434678
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K021673
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71420148
Device Catalogue Number71420148
Device Lot Number22JM04011
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2023
Supplement Date Received by Manufacturer02/01/2023
02/24/2023
Initial Report FDA Received Date02/04/2023
Supplement Report FDA Received Date02/07/2023
03/01/2023
Date Device Manufactured09/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71420180 / LOT# J2206476; UNKNOWN GENESIS II TOTAL KNEE TIB BASEPLATE
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale